Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

ORBIT Bleeding Risk Score for Atrial Fibrillation Anticoagulation

Calculate Emily O’Brien’s 5-factor ORBIT-AF major bleeding score (0–7: Anemia +2, Bleeding history +2, Age >=75 +1, eGFR <60 +1, Antiplatelet therapy +1) across DOAC and warfarin anticoagulation.

Why NICE endorsed 5-item ORBIT over labile-INR scores for modern DOAC patients!

Older bleeding scores like HAS-BLED required "Labile INR"—a metric that does not even exist for patients taking direct oral anticoagulants (apixaban, rivaroxaban, dabigatran, edoxaban)! Emily C. O’Brien et al. (European Heart Journal, 2015; derived in 7,411 ORBIT-AF registry patients and externally validated in ROCKET-AF) distilled major bleeding risk into five universally available bedside variables (0–7 points): Reduced Hemoglobin / Hematocrit or History of Anemia (+2 pts: <13 g/dL men, <12 g/dL women), Any Prior GI / Intracranial / Transfused Bleeding (+2 pts), Age >= 75 years (+1 pt), Insufficient Kidney Function eGFR < 60 mL/min/1.73m^2 (+1 pt), and Concomitant Antiplatelet Treatment (+1 pt)!

ORBIT stratifies ISTH major bleeding incidence per 100 patient-years into three clean tiers: Low Risk (0–2 pts: ~2.4 bleeds / 100 py), Medium Risk (3 pts: ~4.7 bleeds / 100 py), and High Risk (4–7 pts: ~8.1 bleeds / 100 py—prompting review to discontinue unnecessary aspirin/NSAIDs and optimize renal DOAC dosing)!

ORBIT Bleeding Score (0–7)Risk CategoryAnnualized Major Bleeds & Action
0 – 2 Points (e.g., Age 78 + eGFR 52 = 2 pts)Low Bleeding Risk (0–2)~2.4 / 100 patient-years; Standard Follow-Up
3 Points (e.g., Anemia +2, Age >=75 +1)Medium Bleeding Risk (3)~4.7 / 100 patient-years; Monitor Hb & Renal
4 – 7 Points (e.g., Anemia +2, Age +1, eGFR +1, ASA +1 = 5)High Bleeding Risk (4–7)~8.1 / 100 py; Stop Unneeded Antiplatelets & PPI Review

Weighted 5-Item ORBIT Major Bleeding Score (0–7)

Validates binary 0/1 flags in B2:B6 and computes 2*Anemia + 2*PriorBleed + Age75 + LowEGFR + Antiplatelet.

=IF(OR(COUNTA(B2:B6) < 5, SUMPRODUCT((B2:B6 <> 0) * (B2:B6 <> 1)) > 0), "Invalid Binary ORBIT Flag", 2 * B2 + 2 * B3 + B4 + B5 + B6)

ORBIT Bleeding Risk Tier (Low 0–2, Medium 3, High 4–7)

Assigns Low (0–2), Medium (3), or High (4–7) bleeding risk tier.

=IF(OR(COUNTA(B2:B6) < 5, SUMPRODUCT((B2:B6 <> 0) * (B2:B6 <> 1)) > 0), "Invalid Binary ORBIT Flag", IF(2 * B2 + 2 * B3 + B4 + B5 + B6 >= 4, "High Bleeding Risk (4-7: ~8.1/100 py)", IF(2 * B2 + 2 * B3 + B4 + B5 + B6 = 3, "Medium Bleeding Risk (3: ~4.7/100 py)", "Low Bleeding Risk (0-2: ~2.4/100 py)")))

Try the example

Use the original values or change them to test your understanding.

Further reading